Skip to content
Anyone else? Major weight gain on Copaxone!
avatar
lmk337 posted:
Began on Rebif but had a bad reaction (heart racing way too much, etc) so started Copaxone. Gained lots of weight in a month so I went off because I was getting married and couldn't fit in my dress because of the weight gain. Went off for a month and it seemed better and have been back on for two months. I must have gained 15 pounds -- and went up AT LEAST one cup size in my chest. This all happened SO fast. At this rate, I will be TREMENDOUS in three more months. Anyone else? Any options? HELP!!!!
Reply
 
avatar
hackwriter responded:
Dear lmk,

Weight gain is listed among the possible side effects of Copaxone, but it only occurred in about 3% of the Copaxone subjects compared to 1% in the placebo group.

I did not have weight gain during the five years I took Copaxone, but I had battled extra weight caused by taking steroids prior to taking Copaxone, and have battled weight gain since going off Copaxone due to decreased physical activity and a slowing metabolism as I have aged (I'm 55). I'm also taking more symptom medications and those can cause weight gain as well. In your case, it's hard to say, but your weight gain might be from a combination of factors listed above.

All I can do at this stage of life is eat very carefully, be as active as I can (which isn't much, aquatherapy and trying to stay on my feet for as long as possible), and try to accept myself as I am. I don't look in the mirror much anymore, that helps tremendously, lol. I haven't taken any DMDs for two years now and will be starting the oral therapy BG-12 next year when it becomes available, it has an excellent safety profile.

There are oral therapies available to you if you wish to stop Copaxone. Gilenya and Aubagio are available right now, and BG-12 will be on the market early in 2013. You could discuss these alternatives with your neurologist and do some research on them yourself. Fortunately, we do have choices other than the injectables now.

Hope this helps.

Kim


Featuring Experts

Neil S. Lava, MD, is the director of the multiple sclerosis clinic at Emory University in Atlanta. He has been treating multiple sclerosis patients si...More

Helpful Tips

Tip for hives
My daughter suffers with hives, they have never found out what causes her hives either. We thought since I was recently diagnosed that ... More
Was this Helpful?
1 of 1 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.